Colorado, 2021

High Wind in Colorado, March 29, 2021

March 29, 2021 · NWS BOU · 2 events in 2 counties and zones

High winds developed over Sedgewick and Phillips counties. Peak gusts included: 63 mph, 8 miles south of Holyoke; 60 mph near Holyoke, with 58 mph near Julesburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over Sedgewick and Phillips counties. Peak gusts included: 63 mph, 8 miles south of Holyoke; 60 mph near Holyoke, with 58 mph near Julesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 29, 1:25 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 29, 1:25 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
225 PM MDT Mon Mar 29 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 139 PM MDT Mon Mar 29 2021

Multiple weather impacts today with warm and windy conditions
ahead of a cold front that will bring light to moderate snow to
the region. Details for each element are below.

Currently the synoptic picture has the upper trough pushing in
from the northwest with a strong cold front dropping south out of
Wyoming. The upper level jet will drop across the region with the
trough as it pushes into central Colorado through Tuesday
morning. QG ascent will be strong through Tuesday afternoon.
Strong westerly winds ahead of the trough will bring high winds
prior to the front. Winds in the mountains will continue but
without the strong stable layer the prolonged higher level warning
winds did not persist so will allow the warning to expire at 4 pm.
For the plains winds are still expected to gust up to 40 mph from
the west with relative humidity values dropping into the low teens
and single digits. This will increase the fire danger ahead of the
front. More details below in the fire weather section.

Currently the front is expected to push into the CWA between 5 and
6 pm bringing strong winds with gusts up to 50 mph possible.
Moisture will also increase behind the front with temperatures
dropping quickly. Snow will move into the higher terrain by late
afternoon as moisture and lift increases. The jet will move into
the central portions of the CWA between midnight and 6 am with
increasing CSI and banding potential with lapse rates in the 9.5
to 10 c/km range by 3 am. This could equate to a period of
moderate snowfall for an area across Denver and south into the
Palmer divide during the early morning hours. These more
convective situations are challenging to pin down, but
ingredients are present with areas possibly seeing 1 to 4 inches
by the morning hours on Tuesday. Overnight lows will dip into the
lower 20s across the plains with the cold airmass in place behind
the front, even with the increased cloud cover.

For the remainder of the day on Tuesday the upper trough will
continue to move through the CWA with the jet and QG providing
enough lift to bring light snow into the late afternoon. In
addition, some short term models have winds anti-cycloning back
into the foothills which could bring some weak upslope into the
southern foothills and continue light snow into the evening hours
with an additional trace to an inch possible. Highs will be on the
cooler side with temperatures staying in the 30s to low 40s across
the lower elevations.

.LONG TERM...(Tuesday night through Monday)
Issued at 139 PM MDT Mon Mar 29 2021

The upper trof will continue to sweep into the central plains
Tuesday evening with increasing subsident and drying flow
spreading over Colorado. There could still be a few lingering
showers in the early Tuesday evening over the Palmer Divide.
Chilly temperature readings overnight on Tuesday morning with
clear skies and light winds.

Expect a warming and drying trend from Wednesday through the weekend
as high pressure ridge aloft builds across the region. 700mb temperatures
begin at -4c on Wednesday afternoon and then climb substantially
to 5c for Thursday and Friday. There is a weak trof that flattens
the ridge a bit on Friday but looks to have little if any effect
on temperatures. The ridge actually builds back again for the
weekend with 700mb temperatures close to 8 to 9c by late Sunday.
This will push afternoon temperatures into the upper 70s to around
80 degrees across the plains. A weak front may bring a bit of
cooling on Monday but continued dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 139 PM MDT Mon Mar 29 2021

ILS and MVFR conditions will be possible early Tuesday morning
after 06z with light snow possible after 08z for BJC and APA and
10z for DEN. Winds will be another operational impact with winds
increasing from the west with gusts reaching up to 40kts after
21z. The cold front from the north will move into BJC and DEN
after 01z and APA shortly after with highs winds pushing more
northerly then shifting to the northeast behind the front.
Ceilings and vis will drop to MVFR/ILS conditions after 07z with
light snow showers through 14z. Conditions are expected to
improve after 15z.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Mon Mar 29 2021

The Red Flag Warning continues for fire weather zones 244, 246,
247 through 251 for much of the northeast plains to include
Morgan, Washington, Logan, Phillips, Sedgwick and Lincoln
counties until 7 pm this evening when the cold front drops out of
Wyoming and brings the humidity levels up. It will be dry and
very windy through the afternoon so any burning is highly
discouraged as large fire growth is possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ244-246>251.

High Wind Warning until 4 PM MDT this afternoon for COZ033>036.

&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, Mar 29, 8:44 AM MST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
944 AM MDT Mon Mar 29 2021

COZ030>051-301545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
944 AM MDT Mon Mar 29 2021

...STRONG WINDS TODAY ALONG WITH HIGH FIRE DANGER ON THE PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High winds are expected today over the higher elevations and east
slopes of the Front Range, with gusts up to 75 mph. West winds
will spread across the plains this afternoon with gusts up to 50
mph. The winds combined with warm temperatures and low humidities
will cause increased fire danger. The worst conditions will be in
areas south of Interstate 70 and east of Interstate 76 which have
had less rain and snow recently. A cold front will move through
this evening, with north winds gusting in the 50 to 60 mph range
on the plains for a few hours, then gradually decreasing.

Snow will develop over the higher mountains late this afternoon,
then light snow is likely across the mountains tonight and from
Denver southward mainly after midnight. Accumulations of 1 to 4
inches are likely in the mountains and foothills west and
southwest of Denver, with minor accumulations possible in the
Denver area by morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of light snow on Tuesday for much of the
forecast area. Light snow will be likely over the mountains,
foothills south of I-70 and over the Palmer Ridge. Snowfall
amounts in those areas will be up to 3 inches. Tuesday's
temperatures will be significantly cooler than today's readings.

From Wednesday through Sunday, dry weather is expected for all of
northeast and north central Colorado with temperatures warmer than
normal.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of damaging winds or snowfall will be appreciated.

In the hours before

Local storm report, Mar 29, 1:57 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     NON-TSTM WND GST 1 ENE BERTHOUD PASS     39.80N 105.77W
03/29/2021  M74 MPH          GRAND              CO   AWOS

            AWOS STATION K0CO BERTHOUD PASS.

0638 AM     NON-TSTM WND GST 1 N GLEN HAVEN          40.47N 105.45W
03/29/2021  M70 MPH          LARIMER            CO   MESONET

            MESONET STATION EW4490 GLEN HAVEN.

0935 AM     NON-TSTM WND GST 3 ESE BUCKEYE           40.81N 105.04W
03/29/2021  M67 MPH          LARIMER            CO   MESONET

            MESONET STATION BEYC2 BUCKEYE.

0123 PM     NON-TSTM WND GST 2 S CHEESMAN RESERVOIR  39.18N 105.27W
03/29/2021  M62 MPH          DOUGLAS            CO   MESONET

            MESONET STATION CHRC2 CHEESMAN.

0449 AM     NON-TSTM WND GST 3 SE TOLLAND            39.87N 105.55W
03/29/2021  M61 MPH          GILPIN             CO   AWOS

            AWOS STATION KC99 DAKOTA HILL.

1035 AM     NON-TSTM WND GST 3 ENE NEDERLAND         39.99N 105.45W
03/29/2021  M61 MPH          BOULDER            CO   MESONET

            MESONET STATION FW1761 NEDERLAND.

1216 PM     NON-TSTM WND GST 1 NE CRISMAN            40.05N 105.35W
03/29/2021  M61 MPH          BOULDER            CO   MESONET

            MESONET STATION EW4338 1 NE CRISMAN.

1202 PM     NON-TSTM WND GST VIRGINIA DALE           40.95N 105.35W
03/29/2021  M60 MPH          LARIMER            CO   MESONET

            MESONET STATION CO036 287N381 VIRGINIA DALE.

0533 AM     NON-TSTM WND GST 2 NNE WARD              40.10N 105.50W
03/29/2021  M59 MPH          BOULDER            CO   MESONET

            MESONET STATION CW5038 WARD.

1010 AM     NON-TSTM WND GST 6 SW CARR               40.84N 104.97W
03/29/2021  M58 MPH          LARIMER            CO   MESONET

            MESONET STATION CO166 CR-82 BUCKEYE RD.

1143 AM     NON-TSTM WND GST 5 S VIRGINIA DALE       40.87N 105.36W
03/29/2021  M58 MPH          LARIMER            CO   MESONET

            MESONET STATION DW3707 LIVERMORE.

0816 AM     NON-TSTM WND GST 3 WNW MISHAWAKA         40.71N 105.41W
03/29/2021  M56 MPH          LARIMER            CO   MESONET

            MESONET STATION EW0853 LIVERMORE.

0331 AM     NON-TSTM WND GST 3 WNW LOVELAND          40.43N 105.12W
03/29/2021  M55 MPH          LARIMER            CO   MESONET

            MESONET STATION DW5856 LOVELAND.

0902 AM     NON-TSTM WND GST 5 S ESTES PARK          40.31N 105.54W
03/29/2021  M55 MPH          LARIMER            CO   MESONET

            MESONET STATION CO045 007N007 LILY LAKE.

0101 PM     NON-TSTM WND GST 13 ENE KIOWA            39.41N 104.24W
03/29/2021  M55 MPH          ELBERT             CO   MESONET

            MESONET STATION AR864 KIOWA.

0239 PM     NON-TSTM WND GST 4 NNW KEYSTONE          39.66N 105.98W
03/29/2021  M55 MPH          SUMMIT             CO   MESONET

            MESONET STATION CO159 2.9 MI W OF EJMT - THE
            BOX.

0242 PM     NON-TSTM WND GST 7 N ROCKPORT            41.00N 104.77W
03/29/2021  M55 MPH          WELD               CO   MESONET

            MESONET STATION CO128 085S309 WYOMING
            BORDER.

0836 AM     NON-TSTM WND GST 5 S LYONS               40.15N 105.27W
03/29/2021  M54 MPH          BOULDER            CO   MESONET

            MESONET STATION EW8833 LONGMONT.

0131 PM     NON-TSTM WND GST 3 SE NIWOT              40.06N 105.12W
03/29/2021  M54 MPH          BOULDER            CO   MESONET

            MESONET STATION FW3675 LAFAYETTE.

0202 PM     NON-TSTM WND GST 2 NNE NATURAL FORT      40.99N 104.91W
03/29/2021  M54 MPH          WELD               CO   MESONET

            MESONET STATION CO041 025S298 NATURAL FORT.

0624 AM     NON-TSTM WND GST RED FEATHER LAKES       40.80N 105.57W
03/29/2021  M53 MPH          LARIMER            CO   MESONET

            MESONET STATION RFRC2 REDFEATHER.

1029 AM     NON-TSTM WND GST 1 N GEORGETOWN          39.73N 105.69W
03/29/2021  M53 MPH          CLEAR CREEK        CO   MESONET

            MESONET STATION CO162 0.85 MI E OF 15TH ST
            GEORGETOWN.

1130 AM     NON-TSTM WND GST 2 N MEAD                40.27N 104.98W
03/29/2021  M53 MPH          WELD               CO   MESONET

            MESONET STATION CO165 2.4 MI N OF WCR-34.

0642 AM     NON-TSTM WND GST 8 WNW COWDREY           40.90N 106.43W
03/29/2021  M52 MPH          JACKSON            CO   MESONET

            MESONET STATION IMRC2 INDEPENDENCE MOUNTAIN.

1049 AM     NON-TSTM WND GST 4 ENE NEDERLAND         39.99N 105.45W
03/29/2021  M52 MPH          BOULDER            CO   MESONET

            MESONET STATION DW5338 NEDERLAND.

0135 PM     NON-TSTM WND GST 1 S COPPER MOUNTAIN     39.48N 106.15W
03/29/2021  M52 MPH          SUMMIT             CO   AWOS

            AWOS STATION KCCU RED CLIFF PASS.

0233 PM     NON-TSTM WND GST 4 SW HYGIENE            40.13N 105.23W
03/29/2021  M52 MPH          BOULDER            CO   MESONET

            MESONET STATION DW1011 LONGMONT.

0206 PM     NON-TSTM WND GST 2 NE HYGIENE            40.20N 105.15W
03/29/2021  M51 MPH          BOULDER            CO   MESONET

            MESONET STATION AU469 LONGMONT.

0235 PM     NON-TSTM WND GST 1 N WALDEN              40.75N 106.28W
03/29/2021  M51 MPH          JACKSON            CO   AWOS

            AWOS STATION K33V WALDEN.

0836 AM     NON-TSTM WND GST 3 ESE PINECLIFFE        39.91N 105.38W
03/29/2021  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION FW8937 GOLDEN.

0149 PM     NON-TSTM WND GST 2 N COPPER MOUNTAIN     39.52N 106.15W
03/29/2021  M50 MPH          SUMMIT             CO   MESONET

            MESONET STATION CO154 0.6 MI E OF CO-91
            COPPER MTN.

0240 PM     NON-TSTM WND GST 4 ENE SEVERANCE         40.54N 104.78W
03/29/2021  M50 MPH          WELD               CO   MESONET

            MESONET STATION AP912 EATON.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sedgwick County

When
March 29, 4:42 PM MST
Where
Sedgwick County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
March 29, 5:02 PM MST to 5:35 PM MST
Where
Phillips County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950976, 950977.